Texas, 2012

Hail and Damaging Winds in Texas, September 6, 2012

September 6, 2012 · NWS AMA · 5 events in 3 counties and zones

Severe thunderstorms developed and moved across portions of the the northern and south central Texas Panhandle producing strong thunderstorm wind gusts which caused some damage during the evening hours. There were no injuries or fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across portions of the the northern and south central Texas Panhandle producing strong thunderstorm wind gusts which caused some damage during the evening hours. There were no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 5:42 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 6, 5:42 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT THU SEP 6 2012

.AVIATION...
SCATTERED THUNDERSTORMS MAY POSE A DIRECT THREAT TO KGUY AND KDHT FOR
THE COUPLE OF HOURS.  SURFACE TROF HAS BECOME CONVECTIVELY ACTIVE
WITH STORMS MOVING EAST SOUTHEAST AROUND 25 KT.  THUNDERSTORMS LESS
LIKELY TO IMPACT KAMA.  OTHERWISE...VFR CONDITIONS EXPECTED FOR THE
DURATION OF THIS FORECAST.

MAIN FEATURE OF NOTE WILL BE STRONG COLD FRONT...WHICH WILL PRODUCE
ABRUPT WIND SHIFT TO THE NORTH AS IT PASSES AROUND 13Z FRIDAY AT
NORTHERN TERMINALS...AND AROUND 15Z FRIDAY AT KAMA.  SURFACE WINDS
EXPECTED TO GUST TO AROUND 35 KT DURING THE MORNING.  SURFACE WINDS
EXPECTED TO TREND TO NORTHEAST DURING THE AFTERNOON...WITH SPEEDS
DIMINISHING SOMEWHAT.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 416 PM CDT THU SEP 6 2012/

DISCUSSION...
THUNDERSTORM CHANCES AND ATTENDANT SEVERE WEATHER POTENTIAL THROUGH
TONIGHT...AND MUCH COOLER TEMPERATURES BEHIND TOMORROW/S COLD
FRONTAL PASSAGE GRAB THE MAIN FOCUS OF THIS FORECAST.

SURFACE TROUGH EXTENDS SOUTH FROM THE CENTRAL PLAINS INTO THE CENTRAL
OK PANHANDLE WEST OF GUYMON THEN SOUTHWEST THROUGH THE SOUTHWEST TX
PANHANDLE NEAR CHANNING AND GLENRIO. MSAS ANALYSIS SHOWS A WEAK
SURFACE LOW OVER SOUTHEAST CO/SOUTHWEST KS/OK PANHANDLE AREA WITH
ANOTHER TROUGH/CONVERGENT AXIS EXTENDING ACROSS THE WESTERN OK
PANHANDLE INTO NORTHEAST NM. THE AREA REMAINS JUST SOUTH OF THE
STRONGER WESTERLY FLOW ALOFT...WITH A WEAK MID-LEVEL SHORTWAVE
CURRENTLY LIFTING OUT OF EASTERN CO INTO WESTERN KS. MLCAPES ARE IN
THE 1500-2000 J/KG RANGE ACROSS MUCH OF THE CWA...WITH LESSER VALUES
ACROSS THE FAR NORTHWEST WHERE DEWPOINTS HAVE MIXED INTO THE 40S
BEHIND THE SURFACE TROUGH. STRONGEST DEEP LAYER SHEAR OF 30-40 KTS IS
IN THE NORTHEAST CLOSER TO THE AFOREMENTIONED SHORTWAVE/STRONGER FLOW
ALOFT...TAPERING OFF TO AROUND 20 KTS IN THE SOUTH. ISOLATED
CONVECTION IS BEGINNING TO INITIATE ALONG THE SURFACE TROUGH
AXES...WITH ADDITIONAL STORMS PROPAGATING EAST OUT OF THE MOUNTAINS
OF NM.

THE ENVIRONMENT WILL BE SUPPORTIVE OF ORGANIZED/SEVERE CONVECTION
AGAIN THIS AFTERNOON AND EVENING...WITH THE BIGGEST QUESTION AT THIS
POINT BEING STORM INITIATION AND COVERAGE. BETTER STORM CHANCES
EXPECTED TO BE IN THE NORTH WHERE LOW-LEVEL CONVERGENCE IS A LITTLE
STRONGER AND THE SHORTWAVE WILL PROVIDE A GLANCING BLOW OF SOME
FORCING ALOFT. FARTHER SOUTH...WILL HAVE TO RELY MORE STRICTLY ON
LOW-LEVEL CONVERGENCE AND STORMS PROPAGATING IN FROM NM. WHILE THE
GREATER COVERAGE IS EXPECTED TO BE IN THE NORTH...STORMS ANYWHERE
WILL HAVE THE POTENTIAL TO BECOME SEVERE. CONVECTION IS EXPECTED TO
BE ON THE DECREASE AFTER MIDNIGHT...BUT MAY SEE SOME LINGERING
PRECIPITATION ACROSS THE EAST IF A CONVECTIVE CLUSTER
MATERIALIZES...WHICH WILL BE FED BY A DEVELOPING 40 KT LLJ LATE THIS
EVENING AND OVERNIGHT.

THE STRONG COLD FRONT IS STILL ON TRACK TO BLAST THROUGH FRIDAY
MORNING AS THE PARENT UPPER TROUGH DIGS SOUTHEAST ACROSS THE PLAINS
AND UPPER MIDWEST. FRIDAY WILL BE THE WINDIEST DAY WE/VE SEEN IN SOME
TIME. EXPECT SUSTAINED WINDS SOLIDLY IN THE 20-30 MPH RANGE...LIKELY
NEARING 35 MPH FOR A BRIEF TIME ACROSS THE NORTHWEST HALF OF THE
AREA...WITH GUSTS UP TO 50 MPH. THREE HOUR PRESSURE RISES OF 5-6 MB
BEHIND THE FRONT AND A NORTHERLY LLJ UP TO 40 KTS SUGGEST WINDS MAY
APPROACH WIND ADVISORY CRITERIA FOR A BRIEF TIME ESPECIALLY IN THE
NORTHWEST...BUT DON/T EXPECT ADVISORY LEVEL WINDS TO PERSIST FOR 2
HOURS OR LONGER IN ANY ONE LOCATION. A SMALL CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL EXIST ACROSS THE SOUTHERN AND EASTERN CWA...BUT
THE EARLY DAY FRONTAL PASSAGE AND DRY AIR ADVECTION BEHIND THE FRONT
WILL LIMIT PRECIP POTENTIAL. WE COULD POSSIBLY SEE SOME VERY HIGH-
BASED POST-FRONTAL SHOWERS OR WEAK THUNDERSTORMS DEVELOP AS THE BASE
OF THE SHARP UPPER TROUGH GRAZES THE AREA. HOWEVER...LOW TO MID-
LEVELS REALLY DRY OUT BELOW H6 SO BELIEVE IT WILL BE TOUGH FOR MUCH
MORE THAN A FEW SPRINKLES TO REACH THE GROUND. TEMPS WILL VARY
GREATLY WITH THE FRONTAL PASSAGE TOMORROW...WITH HIGHS EXPECTED TO
RANGE FROM THE UPPER 70S NORTH TO AROUND 90 SOUTHEAST.

COOL TEMPS WILL PREVAIL ON SATURDAY AS 1020+ MB SURFACE HIGH BUILDS
INTO THE AREA...WITH HIGHS EXPECTED TO BE IN THE UPPER 70S TO LOWER
80S. WILL ALSO SEE A COUPLE OF COOL NIGHTS FRIDAY NIGHT AND SATURDAY
NIGHT UNDER CLEAR SKIES AND WITH LIGHT WINDS. TEMPERATURES WILL THEN
GRADUALLY WARM SUNDAY THROUGH EARLY NEXT WEEK AS UPPER RIDGING
TRANSLATES EAST ACROSS THE AREA...AND A DEEPENING LEE TROUGH BRINGS
ABOUT STRENGTHENING RETURN FLOW. ANOTHER COLD FRONT IS EXPECTED TO
MOVE IN AROUND THE WEDNESDAY TIMEFRAME...BUT WON/T PACK NEARLY THE
PUNCH OF TOMORROW/S. MAY SEE SOME PRECIP WITH THIS...BUT NOT QUITE
READY TO ADD POPS YET WITH MODEL DISPARITY ON EVOLUTION OF FRONT AND
UPPER AIR PATTERN.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED INTO MID
NEXT WEEK. STRONG NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH
CAN BE EXPECTED FRIDAY MORNING BEHIND A COLD FRONT BUT RELATIVE
HUMIDITIES WILL REMAIN ABOVE 25 PERCENT.

KB

&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  82  53  77  50 /  30  20  10   5   0
BEAVER OK                  65  78  53  79  49 /  40  20  10   0   0
BOISE CITY OK              61  76  50  78  50 /  40  10  10   5   0
BORGER TX                  68  83  57  81  55 /  30  10  10   5   0
BOYS RANCH TX              64  80  56  80  52 /  30  10  10   5   0
CANYON TX                  64  84  56  78  48 /  30  20  10   5   0
CLARENDON TX               69  88  58  79  51 /  20  20  10   5   0
DALHART TX                 59  80  48  77  48 /  30  10  10   5   0
GUYMON OK                  65  79  50  79  50 /  40  10  10   5   0
HEREFORD TX                64  83  56  77  49 /  30  20  10   5   0
LIPSCOMB TX                67  82  54  80  47 /  40  20  10   0   0
PAMPA TX                   67  82  55  78  50 /  30  20  10   5   0
SHAMROCK TX                68  87  58  79  49 /  20  20  10   5   0
WELLINGTON TX              68  92  61  81  50 /  20  20  10   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/15
Hazardous weather outlook, Sep 6, 2:53 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT THU SEP 6 2012

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING...WITH WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS THE PRIMARY HAZARDS.
WHILE SOME THREAT FOR SEVERE WEATHER WILL EXIST ACROSS ALL OF THE
PANHANDLES...THE GREATER THREAT WILL BE ACROSS THE OKLAHOMA PANHANDLE
AND NORTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO SOME
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE SOUTHERN AND
EASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE FRIDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

NORTH WINDS WILL REACH SPEEDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH
BEHIND A STRONG COLD FRONT FRIDAY MORNING...ESPECIALLY ACROSS THE
OKLAHOMA PANHANDLE AND NORTHWEST HALF OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

KB

In the hours before

Local storm report, Sep 6, 3:24 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
09/06/2012  M61 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1200670

SIMPSON
Local storm report, Sep 6, 4:20 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     1 W GRIGGS              36.60N 102.14W
09/06/2012  E58 MPH          CIMARRON           OK   PUBLIC

            WIND GUSTS WERE ESTIMATED AT 55 TO 60 MPH.

&&

EVENT NUMBER AMA1200671

LG
Local storm report, Sep 6, 4:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     5 ESE GRIGGS            36.58N 102.03W
09/06/2012                   TEXAS              OK   EMERGENCY MNGR

            HOG BARN ROOF REMOVED AND THROWN INTO POWERLINES

&&

EVENT NUMBER AMA1200672

SIMPSON
Special weather statement, Sep 6, 5:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT THU SEP 6 2012

TXZ002-003-062330-
HANSFORD TX-SHERMAN TX-
601 PM CDT THU SEP 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SHERMAN AND
NORTHERN HANSFORD COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GOODWELL...OR 16 MILES SOUTH
OF GUYMON...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN HANSFORD COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

JC
Local storm report, Sep 6, 5:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     GOODWELL                36.59N 101.64W
09/06/2012  M68 MPH          TEXAS              OK   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200673

ABM

The radar

The Amarillo radar (KAMA), 124 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
September 6, 5:45 PM CST to 5:46 PM CST
Where
Sherman County, 13.44 mi NE of Lautz
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Storm Chaser
Coordinates
36.340, -101.840

A storm chaser reported significant damage to a center pivot system due to the strong thunderstorm wind gusts on the north side of Texas State Highway 15 east of Stratford, Texas. There were no reports of injuries or fatalities.

Thunderstorm Wind, Hansford

When
September 6, 6:41 PM CST to 6:42 PM CST
Where
Hansford County, 0.69 mi S of Morse
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.060, -101.480

Thunderstorm Wind, Hansford

When
September 6, 6:43 PM CST to 6:44 PM CST
Where
Hansford County, Morse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.070, -101.480

A trained storm spotter estimated the thunderstorm wind gusts to be near fifty-two knots in the town of Morse, Texas located in Hansford County. There was no damage and no injuries or fatalities reported.

Hail, Hansford

When
September 6, 6:43 PM CST to 6:45 PM CST
Where
Hansford County, Morse
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.070, -101.480

Thunderstorm Wind, Potter

When
September 6, 7:35 PM CST to 7:36 PM CST
Where
Potter County, 13.35 mi ENE of Valle de Oro
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.540, -101.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412248, 412249, 412250, 412252, 412251.